Diabetic Peripheral Neuropathy
Multiple Choice Questions in Neurology:
A 50-year-old obese female patient presented in OPD with complaints of burning & tingling sensation in her feet for six months. She had off & on lower backache since six months. She had medical history of dyslipidemia, hypertension and diabetes mellitus for the last five years. She was on Atorvastatin, Metoprolol, Losartan and Metformin. Examination of the patient revealed hyperesthesia and decreased vibration sense in the feet. Bilateral ankle jerks were absent. What could be the most probable diagnosis of this female?
- Diabetic Polyneuropathy
- Lumbosacral Radiculopathy
- Atorvastatin Induced Muscle Cramps
- Metformin can cause lactic acidosis and leads to muscle pain and cramps
Burning & tingling sensations are paresthesias. Predominantly distal paresthesias are suggestive of peripheral neuropathy. She was suffering from Diabetes mellitus, which also favors the diagnosis of peripheral neuropathy. Though, she had off & on lower backache, but characteristic of lumbosacral radiculopathy pain is radiating pain from lower back to the feet. Decreased vibration sense and bilateral absent ankle jerk favor peripheral neuropathy as lumbosacral radiculopathy should cause asymmetrical findings. Atorvastatin may cause muscle cramps. Statin induced muscle cramps should not interfere with ankle jerk or vibration sense. Metformin can cause lactic acidosis and leads to muscle pain and cramps, but it should not affect vibration sense and ankle jerk reflex.
- Galer, Bradley S., Ann Gianas, and Mark P. Jensen. "Painful diabetic polyneuropathy: epidemiology, pain description, and quality of life." Diabetes research and clinical practice 47.2 (2000): 123-128.
- Misbin, Robert I., et al. "Lactic acidosis in patients with diabetes treated with metformin." New England Journal of Medicine 338.4 (1998): 265-266.
- Tomaszewski, Michał, et al. "Statin-induced myopathies." Pharmacological reports 63.4 (2011): 859-866.
[Answer is 1. Diabetic Polyneuropathy]